Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Chicago, IL

August 7, 2021Jasper County, Indiana

NWS Chicago, IL issued this special weather statement at Aug 7, 2021, 2:05 AM CDT for Jasper County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 2:05 AM CDT (07:05 UTC)
Expired
Aug 7, 2021, 3:00 AM CDT
In force
55 min
Issued by
NWS Chicago, IL
Hail
0.50 in
Wind
30

County Jasper County, IN

The radar

The Chicago radar (KLOT), 99 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS83 KLOT 070705
SPSLOT

Special Weather Statement
National Weather Service Chicago/Romeoville
205 AM CDT Sat Aug 7 2021
 
INZ011-070800-
Jasper IN-
205 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northern Jasper
County through 300 AM CDT...

At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near
DeMotte, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Wheatfield and Baileys Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4108 8724 4118 8722 4119 8693 4098 8693
TIME...MOT...LOC 0705Z 275DEG 14KT 4111 8716 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

RATZER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:53 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 7, 12:53 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1253 AM CDT Sat Aug 7 2021

.UPDATE...
804 PM CDT

Thunderstorms across southeast Wisconsin gradually became more
organized late this afternoon and early this evening, establishing
a cold pool and some sustainability as they moved more south than
east. This loosely defined and small scale MCS also still has a
parent short wave trough gradually moving southeast in south
central Wisconsin. Mid-level winds and deep layer shear both
remain somewhat low with this, but ample instability and moisture
should help support some sustainability through at least 9-10 P.M.
The 00Z DVN sounding had 2,400 J/kg of mlCAPE and some portions
of the lower to mid-level profile that showed fairly steep lapse
rates. This also supports at least some sustainability, and the
potential to get isolated cells to pop toward Rockford and
Belvidere (such as has been seen in south central Wisconsin).

The initial outflow is just moving into northern Lake County and
looks like has gusts of 35 kt with it, but shortly behind it is
another surge that produced a 43 kt gust at Racine, WI. These
types of gusts will be probable especially in northern and
eastern Lake County through 9 P.M. If this can sustain itself into
Cook County, these gusts may be more confined to near the lake
front. If this were to get to the Chicago lakefront it looks like
it would be somewhere near 9:30 P.M. The potential for true severe
wind gusts still looks on the lower side, and probably would need
some stronger cores to regenerate for that.

MTF

&&

.SHORT TERM...
328 PM CDT

Through Saturday night...

Observational data has allowed convective trends to become more
apparent into this evening than earlier today, though evolution is
fairly close to the thinking from this morning. Widely scattered
thunderstorms that have developed south and southeast of an Ottawa
to downtown Chicago line will pose a threat for isolated downburst
winds and perhaps marginally severe hail from the tallest
updrafts. After a probable lull once this activity clears east in
the early evening, another round of widely scattered thunderstorms
is possible from far northeast Illinois into northwest Indiana
late this evening into the overnight, though confidence remains on
the lower side with this potential.

The center of the remnant MCV we've been tracking is centered
approximately near the I-80 corridor approaching far southwest
Chicago suburbs as of this writing. It may be augmented by
slightly higher than analyzed 25 kt 500 mb winds out of the west-
southwest near the wave center and maybe a bit higher deep layer
shear. That said, still generally sub-marginal shear for
convective organization. Modest mid-level lapse rates, mid and
upper level haze from wildfire smoke topping the fairly extensive
cloud cover over the area has probably limited destabilization
more than shown on SPC mesoanalysis. We've still seen enough,
topping out in the 1500 J/kg of MLCAPE range, with the forcing
from the remnant MCV to allow for isolated more robust updrafts
that have thus far necessitated the issuance of a few SPS.

Can't rule out a rogue severe thunderstorm, though all in all the
main threat is isolated downburst winds from the strongest storms
capable of downing small to medium sized tree limbs. Secondary
threat is hail that might briefly reach marginally severe limits
in the tallest updrafts, though lack of shear and warm/moist
profile portends likelihood of melting before larger hail could
reach the surface.

Turning ahead to later this evening, we've been watching the more
well defined wave on satellite pinwheeling over Wisconsin and not
making much southward progress in slow east-southeastward movement
of the mid-level short-wave trough. Overall activity up in
Wisconsin is on the widely scattered side as well. Therefore, as
this wave finally drops southeast later this evening while diurnal
stabilization of the boundary layer occurs, uncertain how much
coverage holds on into far northeast Illinois and then presses
southeast from there. Have noted some more robust CAM solutions
such as the NAMnest, but varies to little/no activity surviving
such as on recent HRRR runs. Given this, opted for PoPs peaking in
chance range into eastern 1/4 or so of the CWA. Would think severe
threat would be minimal at most considering unfavorable time of
night. WPC carried a level 1 marginal risk in their ERO through
tonight- thinking is that heavy downpours could cause localized
ponding on roads, but flooding threat is low unless coverage grows
more widespread than expected this afternoon-early evening and
then tonight.

Attention then turns to a possibly convectively modified short-
wave topping short-wave ridging moving over southern Minnesota
late tonight and then shifting southeast from there. If it doesn't
maintain a decent convective footprint through the night to
enhance the wind fields and forcing, we'll be looking at another
day of modest forcing with otherwise gradually rising heights.
A possible area to watch for a localized focus would be near an
expected lake breeze pushing slightly inland Saturday afternoon.

Upper 60s-lower 70s dew point and mid to locally upper 80s temps
point boundary layer environment point toward potential for
MLCAPE to reach or slightly exceed 2000 J/kg. So given little
capping there is likely eroding and convergence from the lake
breeze to aid in lift from the short-wave, could see widely
scattered storms from northeast Illinois into northwest Indiana,
with lower coverage back to the west and southwest. Marginal to
sub-marginal deep layer shear suggests similar threats to today,
mainly downburst winds and possibly isolated instance of
marginally severe hail. Activity should wind down quickly during
the evening as the wave exits southeast and boundary layer
stabilizes, for a warm and muggy overnight period.

Castro

&&

.LONG TERM...
344 PM CDT

Sunday through Friday...

The main story for the upcoming week, especially compared to the
week now ending, will be a return to hot, humid, and more unsettled
conditions.  Persistent surface ridging across the SE CONUS will
support a prolonged period of Gulf return flow, to the point where
winds locally may not veer away from southwesterly until beyond the
end of the forecast period.  Thunderstorm development in this warm
and moist low level airmass will be influenced by multiple shortwave
passages in a fairly progressive pattern aloft.  Timing will of
course need to be adjusted as the days get nearer, but the best
windows for t-storm development at this time appear to be Sunday
afternoon or evening into early Monday afternoon, and then again
later Tuesday into Thursday.

The other concern with this pattern will be high heat indices,
likely exceeding 100 degrees in some locations.  These will be
driven in large part by dewpoints well into the 70s, so even some
afternoon cloudiness or filtering of sunlight from smoke may not
suppress the very uncomfortable to borderline dangerous conditions.
Models are suggesting this could be relatively short lived if a cold
front manages to push through by the end of the week and bring
cooler and drier conditions for next weekend.

Lenning

&&

.AVIATION...
For the 06Z TAFs...

Aviation Forecast Concerns:

* Patchy MVFR cig/vis especially vicinity KRFD early this morning.

* Low confidence in convection trends later today, though appears
  some chance of thunderstorms this afternoon.

* Potential wind shift to easterly for ORD/MDW mid-late afternoon.

Forecast trends of thunderstorm activity remains somewhat messy
through today, as terminals remain within a moist and potentially
unstable air mass. As of 0530Z, current focus for organized
convection has shifted southeast of the Chicago area with a line
of storms moving southeast into north central IN along outflow
boundary ahead of an MCV circulation evident in radar imagery
across southern Lake Michigan. While a few isolated showers may
continue to bubble in lingering weak warm/moist advection across
far northeast IL over the next couple of hours, coverage is
expected to be minimal. This activity should continue to drift off
to the southeast early this morning with a mid-level trough axis
which will also shift east of the area. Attention then turns to
another convectively-enhanced mid-level wave evident across
eastern South Dakota. This feature is expected to propagate
eastward across southern MN and into WI later today, and may aid
in convective renewed convective development across southern WI
and potentially northern IL this afternoon. CAM guidance continues
to waver with just how far south into IL thunderstorms may occur,
though the potential erode some weak capping noted in forecast
soundings across the terminals and any potential outflow from
convection just north/northwest of the area could become foci for
development. Based on this, feel it prudent to include a prob30
mention for the Chicago terminals by about 20Z (as early as late
morning at KRFD). Strengthening south flow tonight should lift the
warm front north of the region. Some guidance does suggest some
potential for thunderstorms to develop across WI and perhaps sag
into far northern IL after 06Z Sunday, though confidence in these
trends at this distance remains too low for inclusion in TAFs.

Wind wise, light/variable winds across the Chicago terminals in
the wake of last evening's outflow will become light southerly
shortly, with modest south-southwest winds persisting through
midday. Several models develop a light east-southeast component
across northeast IL later this afternoon/evening, and suspect this
may affect ORD/MDW especially if any convective outflow were to
develop. Winds should then turn back southerly tonight.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 6, 10:46 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1046 PM CDT Fri Aug 6 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-080400-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1046 PM CDT Fri Aug 6 2021 /1146 PM EDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Flooding Risk.

DISCUSSION...

Showers and embedded thunderstorms will remain possible late this
evening, mainly for parts of northeast Illinois and northwest
Indiana. Gusty winds and brief torrential downpours will be the
main threats with this activity.

Elsewhere, a spotty storm or two is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Saturday...
  Limited Severe Thunderstorm Risk.
Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Monday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

Additional thunderstorm chances exist over the weekend into next
week. The potential for more organized storms exists late Sunday
into Sunday night.

Heat and humidity will be increasing this weekend into next week
with heat indices over 100 degrees possible for some locations
during the afternoons.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 20 mph

LMZ740>745-080400-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1046 PM CDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Saturday...
  Limited Severe Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.
Monday...
  Elevated Thunderstorm Risk.
Tuesday through Thursday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 6, 9:14 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
914 PM CDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     MARINE TSTM WIND WILMETTE BUOY           42.14N 87.66W
08/06/2021  M43 MPH          LMZ740             IL   BUOY

            RECORDED AT THE WILMETTE BUOY (45174).

&&

LBC
Local storm report, Aug 6, 9:19 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
919 PM CDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     MARINE TSTM WIND WILMETTE BUOY           42.14N 87.66W
08/06/2021  M43 MPH          LMZ740             IL   BUOY

            CORRECTS PREVIOUS MARINE TSTM WIND REPORT
            FROM WILMETTE BUOY. RECORDED AT THE WILMETTE
            BUOY (45174).

&&

LBC
Local storm report, Aug 6, 10:04 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1004 PM CDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     MARINE TSTM WIND HARRISON-DEVER CRIB     41.92N 87.57W
08/06/2021  M42 MPH          LMZ741             IL   C-MAN STATION

            MEASURED AT THE HARRISON-DEVER CRIB.

&&

LBC
Local storm report, Aug 6, 10:20 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1020 PM CDT FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     MARINE TSTM WIND 1 NE MONTROSE HARBOR    41.97N 87.63W
08/06/2021  M44 MPH          LMZ741             IL   MESONET

            MESONET STATION XMTB MONTROSE BEACH LIGHT.

&&
Special weather statement, Aug 7, 12:20 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1220 AM CDT Sat Aug 7 2021

INZ011-070600-
Jasper IN-
1220 AM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of central Jasper County
through 100 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Judson to near Wheatfield to near
DeMotte. Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rensselaer, DeMotte, Wheatfield, Roselawn, Fair Oaks, Parr, Baileys
Corner and Stoutsburg.

Including the following interstate...
 Indiana I-65 between mile markers 225 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 8718 4109 8728 4122 8728 4120 8709
      4122 8693 4099 8693
TIME...MOT...LOC 0520Z 290DEG 17KT 4115 8676 4113 8701 4119 8727

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Carlaw
Special weather statement, Aug 7, 2:05 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
205 AM CDT Sat Aug 7 2021

INZ011-070800-
Jasper IN-
205 AM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northern Jasper
County through 300 AM CDT...

At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near
DeMotte, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wheatfield and Baileys Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4108 8724 4118 8722 4119 8693 4098 8693
TIME...MOT...LOC 0705Z 275DEG 14KT 4111 8716

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RATZER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:56 PM CDTSpecial Marine WarningLOT94 min
Aug 6, 8:27 PM CDTSpecial Marine WarningLOT2 hr
Aug 6, 8:49 PM CDTSpecial Weather StatementLOTLake56 min
Aug 7, 12:20 AM CDTSpecial Weather StatementLOTJasper40 min
Aug 7, 1:32 AM CDTAreal Flood AdvisoryLOTJasper118 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.